Thursday, Dec 01, 2022
×
Outlook.com
×

Centre Starts Probe After WHO Claims Indian Cough Syrups Behind 66 Deaths In The Gambia

Centre Starts Probe After WHO Claims Indian Cough Syrups Behind 66 Deaths In The Gambia

WHO had highlighted that a significant contributing factor to the deaths was suspected to be the use of medicines that may have been contaminated with Diethylene Glycol/Ethylene Glycol, and said its presence had been confirmed in some of the samples it tested.

The four 'contaminated' and 'substandard' cough syrups that WHO has linked to an Indian manufacturer
The four 'contaminated' and 'substandard' cough syrups that WHO has linked to an Indian manufacturer WHO

After the World Health Organisation warned that cough syrups manufactured by an Indian company could possibly be linked to cases of acute kidney injuries and the deaths of at least 66 children in The Gambia, the Indian government has began investigating the matter, say top sources in the Ministry of Health and Family Welfare.

The WHO alerted had Drugs Controller General of India (DCGI) about the cough syrups, post which the Central Drugs Standard Control Organisation immediately took up the matter with the Haryana regulatory authority and launched a detailed investigation, the sources said.

The WHO on Wednesday had claimed that four "contaminated" and "substandard" cough syrups, allegedly produced by Maiden Pharmaceuticals Limited in Haryana's Sonepat could be the reason for the deaths in the West African nation. The four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup. 

WHO Director-General Tedros Adhanom Ghebreyesus told reporters Wednesday, "The four medicines are cough and cold syrups produced by Maiden Pharmaceuticals Limited in India. WHO is conducting further investigation with the company and regulatory authorities in India," he said, adding that the loss of young lives due to the products is "beyond heart-breaking for their families". 

Based on available information, the CDSCO has already taken up an urgent investigation into the matter with the regulatory authorities in Haryana, they said. "While all required steps will be taken, as a robust regulatory authority, the WHO has been requested to share with CDSCO at the earliest the report on the establishment of a causal relation to the deaths with the medical products in question, photographs of labels/products, etc.," an official source said.

According to the sources, the WHO had on September 29 informed the Drugs Controller General of India that it was providing technical assistance and advice to The Gambia. It had highlighted that a significant contributing factor to the deaths was suspected to be the use of medicines that may have been contaminated with Diethylene Glycol/Ethylene Glycol, and said its presence had been confirmed in some of the samples it tested. The CDSCO said it responded to the WHO within an hour-and-a-half after receiving intimation, by taking up the matter with the state regulatory authority.

Further, a detailed investigation was launched to ascertain the facts and details into the matter in collaboration with Haryana State Drugs Controller, the source explained. "From the preliminary inquiry, it has been made out that Maiden Pharmaceutical Limited, Sonepat, Haryana, is the manufacturer licensed by the state drug controller for the products under reference, and holds manufacturing permission for these products.

"The company has manufactured and exported these products only to The Gambia so far," the source said. It is a practice that the importing country tests the products for quality before sanctioning their usage there.

According to the tentative results received by the WHO, four out of the 23 samples tested have been found to contain either Diethylene Glycol/Ethylene Glycol.
WHO has also informed India that it will share the certificate of analysis soon.  "Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death," it said. 

 All batches of these products should be considered unsafe until they can be analysed by the relevant National Regulatory Authorities. The substandard products referenced in this alert are unsafe and their use, especially in children, may result in serious injury or death, it added.

Advertisement
Advertisement
Advertisement